What is Cannabinoid Hyperemesis Syndrome & How is it Treated?

What is Cannabinoid Hyperemesis Syndrome?

Cannabinoid hyperemesis syndrome (CHS) is a type of condition that affects people who have been using cannabis regularly for a long time. Researchers are still studying to determine the exact cause of cannabinoid hyperemesis syndrome since some people get it while others don’t. It is believed that the condition happens when some active substances present in cannabis or marijuana, such as THC (tetrahydrocannabinol) and other chemicals, attach to the receptors in the digestive tract. After binding to these receptors, the chemicals cause changes in the digestive tract that is believed to cause Cannabinoid hyperemesis syndrome. It is important to note here that THC is the same substance in cannabis that causes the high associated with this drug by binding to certain receptors in your brain.(12, 3)

It is estimated that just a fraction of regular cannabis users go on to develop cannabinoid hyperemesis syndrome, but since this is still a relatively newly discovered illness, first diagnosed only in 2004, it is possible that many people might remain misdiagnosed or underdiagnosed. In fact, one study discovered that six percent of people who visited the emergency room with reports of cyclical vomiting had cannabinoid hyperemesis syndrome.(4)

What are the Symptoms of Cannabinoid Hyperemesis Syndrome?

Some of the most commonly observed symptoms of this condition are:

People with cannabinoid hyperemesis syndrome are most likely to continue vomiting often, sometimes even five to six times in an hour. They also have a history of regularly using the drug cannabis.(56)

The symptoms of cannabinoid hyperemesis syndrome usually appear in a cyclical pattern, and they can be observed every couple of weeks or months when a person continues to use cannabis.(7) However, these symptoms also tend to go away when the patient stops using cannabis.

In many cases, severe symptoms of Cannabinoid hyperemesis syndrome (CHS can cause dehydration. If you notice any of the following symptoms, you should seek immediate medical assistance as these are signs of severe dehydration:

Diagnosis of Cannabinoid Hyperemesis Syndrome

Diagnosing Cannabinoid hyperemesis syndrome (CHS) is sometimes not that easy, as most people experiencing the condition lie about their cannabis use. This is why doctors usually diagnose the condition by reviewing the symptoms. To avoid getting misdiagnosed, it is important to let your doctor know if you are a regular cannabis user and you have been experiencing vomiting and nausea regularly.

There are many other types of underlying health conditions that cause frequent vomiting. So to diagnose cannabinoid hyperemesis syndrome, your doctor will study the symptoms and ask you specific questions. They will order certain tests to rule out other causes of vomiting and also examine your abdomen.

Some of these diagnostic tests may include:

  • An upper endoscopy
  • Blood or urine tests
  • CT scan or X-ray of the abdomen
  • A pregnancy test in women

Treatment of Cannabinoid Hyperemesis Syndrome

It is evident that the only way to stop the symptoms of Cannabinoid hyperemesis syndrome is to discontinue using cannabis altogether. Most people who quit using the drug stop experiencing the symptoms of Cannabinoid hyperemesis syndrome (CHS) within ten days of quitting. However, in some cases, it may take a few weeks or even months for the symptoms to subside. These symptoms are unlikely to return if you do not resume taking cannabis again.

As of today, there are no specific treatment guidelines available to address the symptoms of cannabinoid hyperemesis syndrome. However, there are some therapies that may help relieve some of the symptoms. These include:

  • Taking medicines to stop the vomiting.
  • Taking frequent baths or hot showers.
  • Applying capsaicin cream to the abdomen.
  • Intravenous (IV) administration of haloperidol, which is an antipsychotic drug.
  • Taking a controlled prescription of benzodiazepine.
  • Taking IV fluids to treat dehydration.
  • Using proton-pump inhibitors to help relieve the stomach inflammation.

Symptoms of Cannabinoid hyperemesis syndrome (CHS tend to improve after one or two days of following these treatments, but this is dependent on the fact that you do not use cannabis while taking treatment.

Are There Any Complications of Cannabinoid Hyperemesis Syndrome, and Can It Be Prevented?

Frequent vomiting caused by cannabinoid hyperemesis syndrome can cause severe dehydration and lead to an imbalance of electrolytes in the body. This can cause complications like:

  • Muscle spasms
  • Kidney problems
  • Seizures
  • Muscle weakness
  • Shock
  • Abnormalities in heart rhythm
  • And swelling in the brain in rare cases
  • Regular vomiting can cause malnutrition, tooth decay, and inflammation or tears in the esophagus.(8)

Cannabinoid hyperemesis syndrome is a preventable condition, and the only way to prevent it is to not use cannabis. If you are a cannabis user, it is best to quit it at the earliest to stop the episodes of Cannabinoid hyperemesis syndrome.

Conclusion

Cannabinoid hyperemesis syndrome is a rare condition that only affects those who use cannabis regularly. The condition causes severe and frequent bouts of vomiting, stomach pain, and nausea. Certain therapies, like using prescription medications to stop vomiting and taking hot showers, have been found to help manage the symptoms.

But even though the symptoms of cannabinoid hyperemesis syndrome can be managed with such therapies, the only way to really stop this condition is to quit using cannabis in any form for good. There are many addiction rehabilitation programs that help people quit cannabis, along with cognitive behavioral therapy. If you or someone you know has the symptoms of cannabinoid hyperemesis syndrome, you should speak with a healthcare professional to get the proper help that is required.

References:

  1. A Galli, J., Andari Sawaya, R. and K Friedenberg, F., 2011. Cannabinoid hyperemesis syndrome. Current drug abuse reviews, 4(4), pp.241-249.
  2. Sun, S. and Zimmermann, A.E., 2013. Cannabinoid hyperemesis syndrome. Hospital Pharmacy, 48(8), pp.650-655.
  3. Wallace, E.A., Andrews, S.E., Garmany, C.L. and Jelley, M.J., 2011. Cannabinoid hyperemesis syndrome: literature review and proposed diagnosis and treatment algorithm. South Med J, 104(9), pp.659-664.
  4. Chocron, Y., Zuber, J.P. and Vaucher, J., 2019. Cannabinoid hyperemesis syndrome. BMJ, 366.
  5. King, C. and Holmes, A., 2015. Cannabinoid hyperemesis syndrome. CMAJ, 187(5), pp.355-355.
  6. Venkatesan, T., Levinthal, D.J., Li, B.U., Tarbell, S.E., Adams, K.A., Issenman, R.M., Sarosiek, I., Jaradeh, S.S., Sharaf, R.N., Sultan, S. and Stave, C.D., 2019. Role of chronic cannabis use: Cyclic vomiting syndrome vs cannabinoid hyperemesis syndrome. Neurogastroenterology & Motility, 31, p.e13606.
  7. Chu, F. and Cascella, M., 2019. Cannabinoid hyperemesis syndrome.
  8. Folan, R.D., Smith, R.E. and Head, J.M., 1992. Esophageal hematoma and tear requiring emergency surgical intervention. Digestive diseases and sciences, 37(12), pp.1918-1921.
Advertisement